Advertisement

Limit Laws for Generalizations of Martingales

  • Ernst Eberlein
Part of the Progress in Probability and Statistics book series (PRPR, volume 11)

Abstract

Given a sequence of random variables (xk)k ≧ 1 one of the important problems in probability and statistics is the description of the asymptotic properties of the partial sum process S(t) = Σk ≦ t xk. Essentially three types of results are known: strong laws of large numbers (SLLNs), central limit theorems (CLTs) and laws of the iterated logarithm (LILs). All three of them as well as a number of refinements such as the functional versions of the last two or upper and lower class results can be derived from a strong or almost sure approximation of the partial sum process by a Brownian motion (X(t))t ≧ 0. Since as is well known Brownian motion satisfies all laws, the same holds for the partial sum process if the approximation is sharp enough, namely if
(1)
for some K > O. In other words formula (1) — once it is established — contains all information on the asymptotic behavior of the partial sums in a very compact form. Thus the question is to look for assumptions under which (1) holds.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Alloin, C. Martingales progressives. Cahiers Centre Etudes Rech. Opér. 12, 201–210 (1970)zbMATHMathSciNetGoogle Scholar
  2. [2]
    Blake, L. A generalization of martingales and two consequent convergence theorems. Pacific J. Math. 35, 279–283 (1970)CrossRefzbMATHMathSciNetGoogle Scholar
  3. [3]
    Blake, L. Every amart is a martingale in the limit. J. London Math. Soc. 18, 381–384 (1978)CrossRefzbMATHMathSciNetGoogle Scholar
  4. [4]
    Bradley, R. On a very weak Bernoulli condition. Stochastics 13, 61–81 (1984)CrossRefzbMATHMathSciNetGoogle Scholar
  5. [5]
    Chacon, R.V. and Sucheston, L. On convergence of vector-valued asymptotic martingales. Z. Wahrscheinlichkeitstheorie verw. Geb. 33, 55-59 (1975)Google Scholar
  6. [6]
    Eberlein, E. Strong approximation of very weak Bernoulli processes.Z. Wahrscheinlichkeitstheorie verw. Geb. 6217–37 (1983) Google Scholar
  7. Eberlein, E. On strong invariance principles under dependence assumptions.Ann. Probability (to appear Jan. 1986)Google Scholar
  8. [8]
    Edgar, G. and Sucheston, L. Amarts: A class of asymptotic martingales. I, II J. Multivariate Anal. 6, 193–221, 572–591 (1976)Google Scholar
  9. [9]
    Edgar, G. and Sucheston, L. Martingales in the limit and amarts. Proc. Amer. Math. Soc. 67, 315–320 (1977)CrossRefMathSciNetGoogle Scholar
  10. [10]
    Fisk, D.L. Quasimartingales. Trans. Amer. Math. Soc. 120369–389 (1965) Google Scholar
  11. [11]
    Ghoussoub, N. and Sucheston, L. A refinement of the Riesz decomposition for amarts and semiamarts. J. Multivariate Anal. 8, 146–150 (1978)CrossRefzbMATHMathSciNetGoogle Scholar
  12. [12]
    Gut, A. and Schmidt, K. Amarts and set function processes. Lecture Notes in Math. 1042, Springer, Berlin (1983)Google Scholar
  13. [13]
    Krengel, U. and Sucheston, L. On semiamarts, amarts, and processes with finite value. In Probability on Banach Spaces, Ed., J. Kuelbs, Advances in Probability and Related Topics 4, 197–266. Marcel Dekker, New York (1978)Google Scholar
  14. [14]
    McLeish, D.L. Invariance principles for dependent variables. Z. Wahrscheinlichkeitstheorie verw. Geb. 32, 165–178 (1975)CrossRefzbMATHMathSciNetGoogle Scholar
  15. [15]
    Métivier, M. Semimartingales. de Gruyter, Berlin (1982)Google Scholar
  16. [16]
    Morrow, G. and Philipp, W. An almost sure invariance principle for Hilbert space valued martingales. Trans. Amer. Math. Soc. 273, 231–251 (1982)CrossRefzbMATHMathSciNetGoogle Scholar
  17. [17]
    Müller-Funk, U. A weak compactness theorem for sequential tests. Preprint Freiburg (1985)Google Scholar
  18. [18]
    Mucci, A.G. Limits for martingale-like sequences. Pacific J. Math. 48, 197–202 (1973)CrossRefzbMATHMathSciNetGoogle Scholar
  19. [19]
    Peligrad, M. Limit theorems and the law of large numbers for martingale-like sequences. Math. Nachr. 99, 211–216 (1980)CrossRefzbMATHMathSciNetGoogle Scholar
  20. [20]
    Peligrad, M. An invariance principle for dependent random variables. Z. Wahrscheinlichkeitstheorie verw. Geb. 57, 495–507 (1981)CrossRefzbMATHMathSciNetGoogle Scholar
  21. [21]
    Philipp, W. and Stout, W. Almost sure invariance principles for partial sums of weakly dependent random variables. Mem. Amer. Math. Soc. 161, 1–140 (1975)zbMATHMathSciNetGoogle Scholar
  22. [22]
    Rosenblatt, M. A central limit theorem and a strong mixing condition. Proc. Nat. Acad. Sci. USA 42, 43–47 (1956)CrossRefzbMATHMathSciNetGoogle Scholar
  23. [23]
    Serfling, R.J. Contributions to central limit theory for dependent variables. Ann. Math. Statist. 39, 1158–1175 (1968)CrossRefzbMATHMathSciNetGoogle Scholar
  24. [24]
    Strassen, V. Almost sure behavior of sums of independent random variables and martingales. Proc. Fifth Berkeley Symp. Math. Statist. Prob. 2, 315–343 (1967)MathSciNetGoogle Scholar
  25. [25]
    Subramanian, R. On a generalization of martingales due to Blake. Pacific J. Math. 48, 275–278 (1973)CrossRefzbMATHMathSciNetGoogle Scholar
  26. [26]
    Sucheston, L. Review of Amarts and set function processes by A. Gut and K. Schmidt. Bulletin Amer. Math. Soc. 12, 306–312 (1985)MathSciNetGoogle Scholar
  27. [27]
    Tomkins, R.J. Properties of martingale-like sequences. Pacific J. Math. 61, 521–525 (1975)CrossRefzbMATHMathSciNetGoogle Scholar
  28. [28]
    Tomkins, R.J. Martingale generalizations and preservation of martingale properties. Canadian J. Statistics 12, 99–106 (1984)CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media New York 1986

Authors and Affiliations

  • Ernst Eberlein
    • 1
  1. 1.Institut f. Math. StochastikUniversität FreiburgFreiburg I. BR.West Germany

Personalised recommendations